Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mov Disord. 2007 Sep 15;22(12):1757-63.

Pathological gambling in Parkinson's disease: risk factors and differences from dopamine dysregulation. An analysis of published case series.

Author information

  • 1Department of Clinical Neurosciences, Royal Free & University College Medical School, London, United Kingdom.

Abstract

Pathological gambling (PG) has been reported as a complication of the treatment of Parkinson's disease (PD). We examined all published cases of PG for prevalence and risk factors of this complication, the relationship of PG and use of dopamine agonists (DA), and the relationship of PG to the dopamine dysregulation syndrome (DDS). The prevalence of PG in prospective studies of PD patients using DA has been reported between 2.3 and 8%, compared to approximately 1% in the general population. As in the general population, PD patients with this complication are often young, male and have psychiatric co-morbidity. The vast majority are on DA, often at maximum dose or above. Differences between oral DA failed to reach significance. PG associated with levodopa monotherapy is uncommon, but in the majority of cases levodopa is co-prescribed, suggesting possible cross-sensitization of brain systems mediating reward. PG can occur with DDS but often occurs in isolation. In contrast to DDS, escalation and self regulation of anti-parkinsonian medication are not usually seen. PG in patients with PD using DA is higher than PG reported in the general population, but shares similar characteristics and risk factors. PG is predominantly associated with oral DA. It often occurs in isolation and may not be associated with DDS, which typically occurs on treatment with levodopa or subcutaneous apomorphine.

(c) 2007 Movement Disorder Society.

PMID:
17580327
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk